A new study found that two-year-old girls whose mothers took acetaminophen during their pregnancies had higher rates of language delays than those whose mothers did not take the medication during pregnancy.
The study was published in the journal European Psychiatry and involved 754 Swedish women who were interviewed between weeks 8 and 13 of their pregnancies. Interviewers asked the women questions about how often they had used acetaminophen (Tylenol) since they had conceived.
The women also provided urine samples to be tested for acetaminophen concentration.
Acetaminophen use was fairly common during early pregnancy, with about 59% of women reporting taking the drug at least once in their first trimester. Others reported taking 100 pills in that time.
At 30 months, all of the children were given a language-development screening. Those who used fewer than 50 words were considered to have a language delay.
Overall, about 10% of children were found to have a language delay at 30 months with delays being more common in boys. However, girls born to mothers in the high-acetaminophen group were nearly 6 times more likely to have language delays than mothers in the no-acetaminophen group.
According to the authors, taking acetaminophen seemed to diminish the “well-recognized femal advantage” generally noted in the vocabularies of children at 30 months.
Previous studies on acetaminophen during pregnancy have reported other instances in which prenatal exposure to the drug seems to narrow the gap in gender-specific developmental difference. Acetaminophen use during pregnancy has also been associated with higher rates of ADHD.
The Swedish study will continue to follow the children tested at age 2 and will re-examine their language development at 7 years.